Alabama, 2001Damaging Wind in Alabama, August 5, 2001
August 5, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 1:52 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 5, 1:52 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT SUN AUG 05 2001
FOCUS IS ON BARRY AND HIS FUTURE PATH. BASED ON CURRENT
TRACK CUTTING ACROSS THE SOUTHWEST PORTION OF THE CWA, WILL ISSUE A
FLASH FLOOD WATCH SHORTLY FOR ALL BUT THE TENNESSEE VALLEY COUNTIES
AND A SMALL SECTION FROM ETOWAH TO RANDOLPH COUNTIES. HEAVY RAINS
OVER THE NEXT 36 HOURS COULD RESULT IN FLASH FLOODING WITH BROAD
AREA OF 3 TO 5 INCHES OF RAIN WITH THE POSSIBILITY OF LOCAL SPOTS
GETTING 6 TO 8 INCHES.
HAVE SPENT MOST OF SHIFT WORKING ON NEXT 36 HOURS. HAVE
CONCERNS THAT BARRY'S FORWARD PROGRESS MIGHT BE SLOWED ON IT'S
NORTHWEST TRACK WHICH COULD KEEP ALABAMA IN A WET PATTERN EVEN INTO
MID-WEEK AS BARRY WEAKENS. RIVERS ARE IN PRETTY GOOD SHAPE TO
HANDLE THE CURRENTLY PROJECTED RAIN, BUT ADJUSTMENTS WOULD BE
NECESSARY IF BARRY SLOWS DOWN.
BEYOND MID WEEK LOOKS LIKE AFTERNOON SHOWERS WILL REMAIN
POSSIBLE AS TEMPERATURES WILL CLIMB BACK TO SEASONAL VALUES FROM
THE COOLER VALUES OF THE NEXT COUPLE OF DAYS.
PRELIMINARY NUMBERS...
HSV TT 072/086 072/086 072 57357
BHM TT 074/085 072/086 073 575++
MGM TT 073/085 074/087 074 57++7=P
.BHM...FLASH FLOOD WATCH ZONES 11>17, 22>28, AND 30>50
FOR MONDAY AND MONDAY NIGHT.
57In the hours before
Special weather statement, Aug 5, 12:20 PM CST, 3 hours 15 minutes before
ALZ001>050-052145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT SUN AUG 5 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
...TENNESSEE VALLEY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
NORTH ALABAMA THROUGH THIS AFTERNOON...AND INTO THE EARLY EVENING.
DUE TO RELATIVELY LIMITED INSTABILITY...NO SEVERE THUNDERSTORMS ARE
EXPECTED. THE RAIN IS EXPECTED TO DIMINISH AFTER SUNSET...ALTHOUGH
A FEW SHOWERS MAY AGAIN MOVE INTO THE AREA BY MORNING...AS TROPICAL
STORM BARRY MOVES NORTH.
...CENTRAL ALABAMA...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
CENTRAL ALABAMA THROUGH MONDAY MORNING. THE RAIN WILL BE SPOTTY AT
FIRST. BUT AS TROPICAL STORM BARRY MOVES NORTH...THE RAIN WILL
EVENTUALLY BECOME MORE LIKELY...ESPECIALLY BY DAYBREAK MONDAY. NO
SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT. ON
MONDAY...THE STORM PREDICTION CENTER HAS PLACED MUCH OF CENTRAL AND
SOUTHERN ALABAMA...ROUGHLY FROM THE CITIES OF TUSCALOOSA...
BIRMINGHAM...AND ROANOKE...SOUTHWARD...UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS...DUE TO THE THREAT OF TORNADOES WITH LANDFALLING
TROPICAL SYSTEMS.
...SELMA...MONTGOMERY...AUBURN...AND POINTS SOUTH...
SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS THE
AREA THIS AFTERNOON AND TONIGHT...AS TROPICAL STORM BARRY HEADS
NORTH. VERY HEAVY RAIN...AND WIND GUSTS OVER 30 MPH...WILL LIKELY
ACCOMPANY THESE BANDS OF RAIN. WIND GUST POTENTIAL AND RAIN
INTENSITY WILL INCREASE EARLY MONDAY MORNING. IN ADDITION... THE
STORM PREDICTION CENTER HAS PLACED MUCH OF SOUTH ALABAMA...FROM
MONTGOMERY AND EUFAULA SOUTHWARD...UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT...DUE TO THE THREAT OF TORNADOES ASSOCIATED
WITH A LANDFALLING TROPICAL SYSTEM. THE SEVERE WEATHER THREAT ON
MONDAY INCLUDES MOST OF CENTRAL AND SOUTH ALABAMA.
ALL INTERESTS ACROSS NORTH AND CENTRAL ALABAMA SHOULD GET FREQUENT
UPDATES ON THE DEVELOPMENTS REGARDING TROPICAL STORM BARRY THROUGH
TONIGHT.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1
FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Thunderstorm Wind, Shelby
- When
- August 5, 3:35 PM CST
- Where
- Shelby County, Pelham
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
A few small trees were blown down in Pelham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Iowa, August 5, 20011 death · 51 events
- Lightning Strike in Florida, August 5, 20011 death · 1 event
- Rip Current in Florida, August 5, 20011 death · 1 event
- Heat in Texas, August 5, 20011 death · 1 event
- Tropical Storm in Alabama, August 5 to 6, 2001$250,000 · 5 events
- Damaging Wind in Arizona, August 5, 2001$120,000 · 1 event
- Lightning Strike in Florida, August 5, 2001$25,000 · 1 event
- Damaging Winds in North Dakota, August 5, 2001$21,000 · 3 events
- Flash Flood and Hail in Colorado, August 5, 20011 injured · 0.88 in hail · 6 events
- Hail and Damaging Wind in Minnesota, August 5, 2001$1,000 · 1.75 in hail · 9 events
- Heat in North Dakota, August 5, 20016 events
- Flood and Damaging Wind in Georgia, August 5, 2001$500 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264142.